Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 42, NWS Las Vegas, NV

August 16, 2008Mohave County, Arizona; Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2008, 5:00 PM MST for Mohave County, Arizona; Lincoln County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 5:00 PM MST (00:00 UTC)
Expired
Aug 16, 2008, 5:45 PM MST
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Lincoln County, NV

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 170000
SVRVEF
AZC015-NVC017-170045-
/O.NEW.KVEF.SV.W.0042.080817T0000Z-080817T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 545 PM PDT/545 PM MST/.

* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN LINCOLN COUNTY...OR 10 MILES NORTH OF
  MESQUITE...AND WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

LAT...LON 3699 11395 3684 11397 3685 11418 3702 11416
TIME...MOT...LOC 0000Z 267DEG 1KT 3694 11408

$$

JENSEN
2 follow-up statements
000 
WWUS55 KVEF 170025
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT SAT AUG 16 2008

AZC015-NVC017-170045-
/O.CON.KVEF.SV.W.0042.000000T0000Z-080817T0045Z/
MOHAVE AZ-LINCOLN NV-
523 PM PDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
PDT/545 PM MST/ FOR SOUTHEASTERN LINCOLN AND EXTREME NORTH CENTRAL
MOHAVE COUNTIES...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME SOUTHEASTERN LINCOLN COUNTY...OR 10 MILES NORTH 
OF MESQUITE. THIS STORM WAS MOVING SLOWLY SOUTHEAST AT AROUND 10 MPH.

AT 515 PM PDT A STORM SPOTTER IN MESQUITE NEVADA ALONG INTERSTATE 15 
JUST SOUTH OF THE WARNING AREA REPORTED A WIND GUSTS TO OVER 50 MPH. 
PERSONS TRAVELING ALONG INTERSTATE 15 BETWEEN MESQUITE AND 
LITTLEFIELD ARIZONA SHOULD BE AWARE OF THE POSSIBILITY OF GUSTY 
WINDS.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 3699 11395 3684 11397 3685 11418 3702 11416
TIME...MOT...LOC 0023Z 267DEG 1KT 3694 11407

$$
JENSEN
000 
WWUS55 KVEF 170044
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 PM PDT SAT AUG 16 2008

AZC015-NVC017-170053-
/O.EXP.KVEF.SV.W.0042.000000T0000Z-080817T0045Z/
MOHAVE AZ-LINCOLN NV-
543 PM PDT SAT AUG 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
EXTREME NORTH CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 545 PM PDT/545
PM MST/...

THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
DISSIPATED AND MOVED TO THE SOUTHEAST. THUS THE WARNING WILL BE 
ALLOWED TO EXPIRE AS OF 545 PM PDT/MDT.

LAT...LON 3699 11395 3684 11397 3685 11418 3702 11416 
TIME...MOT...LOC 0043Z 267DEG 1KT 3694 11406

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:16 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 16, 3:16 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT SAT AUG 16 2008

.SYNOPSIS...AFTERNOON AND EVENING THUNDERSTORMS WILL DECREASE IN
COVERAGE SUNDAY AND MONDAY AS DRIER AIR MOVES IN FROM THE
WEST...WITH DRY WEATHER EXPECTED BEGINNING TUESDAY. AN UNSEASONABLY
STRONG TROUGH OF LOW PRESSURE WILL MOVE INTO THE WEST COAST IN THE
MIDDLE OF THE WEEK...BRINGING A RISK OF INCREASING SOUTHWEST WINDS
WHICH WOULD RAISE FIRE WEATHER CONCERNS.
&&

.SHORT TERM...BUSY WITH THUNDERSTORM CONCERNS THIS AFTERNOON SO WILL
BE BRIEF. GRADUAL DRYING TREND THROUGH MONDAY STILL LOOKS GOOD AS
WEAK SOUTHWEST FLOW ALOFT BEGINS TO INVADE THE AREA. NOT TOO MUCH
CHANGE TO PREVIOUS FORECAST...WHICH DEPICTED AFTERNOON AND EVENING
THUNDERSTORM CHANCES SLOWLY DIMINISHING FROM WEST TO EAST SUNDAY AND
MONDAY. LITTLE TEMPERATURE CHANGE EXPECTED THROUGH MONDAY.

.LONG TERM...FOR THE PERIOD BEGINNING TUESDAY MORNING...HIGH
PRESSURE PREVIOUSLY CENTERED OVER THE FORECAST AREA WILL BE
SUPPRESSED TO THE SOUTH BY TUESDAY AS AN UNUSUALLY POTENT LOW
PRESSURE SYSTEM IMPACTS THE PAC NW. WITH THE LOW TO OUR NORTH AND
RIDGE AXIS TO OUR SOUTH...HEIGHTS WILL DECREASE AND DRY SOUTHWEST
FLOW WILL PERSIST...BRINING LITTLE SIGNIFICANT WEATHER AND TEMPS
BACK TO OR LOWER THAN CLIMO NORMS. BREEZY CONDITIONS REMAIN A
POSSIBILITY AT SOME POINT DURING THE SECOND HALF OF NEXT WEEK...BUT
RIGHT NOW...WIND SPEEDS ALOFT DEPICTED BY MODELS DO NOT LOOK VERY
IMPRESSIVE. OVERALL..LITTLE CHANGE WAS NEEDED THIS AFTERNOON TO THE
EXISTING FORECAST.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER HIGHER TERRAIN THIS AFTERNOON...ISOLATED COVERAGE WEST OF KLAS
AND SCATTERED TO THE EAST...SO EXPECT BIGGEST IMPACTS TO BE ALONG
THE MORMON MESA AND PEACH SPRINGS CORRIDORS. BY 06Z THIS
EVENING...TSTMS ACTIVITY SHOULD BE ISOLATED. TOMORROW...AGAIN...THE
MAIN CONCERN WILL EAST OF MCCARRAN...WITH AT LEAST ISOLATED COVERAGE
EXPECTED ALONG THE MORMON MESA AND PEACH SPRING CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHERN SAN
BERNARDINO COUNTY...THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING ACROSS HIGHER TERRAIN OF SOUTHERN
NEVADA AND NW ARIZONA...WITH OUTFLOW BOUNDARIES FROM SURROUNDING
THUNDERSTORMS BRINING GUSTY WINDS AT TIMES. ACTIVITY SHOULD BE
DIMINISHED BY LATE THIS EVENING. THE OUTLOOK FOR TOMORROW IS FOR A
CONTINUED TSTM THREAT ACROSS NW ARIZONA...WITH ISOLATED CHANCES
ELSEWHERE.
&&

.FIRE WEATHER...AN UNSEASONABLY STRONG TROUGH APPROACHING FROM THE
PACIFIC IN THE MIDDLE OF THE WEEK COULD BRING INCREASING SOUTHWEST
WINDS AND HIGHER FIRE WEATHER CONCERNS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 16, 4:41 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 AM PDT SAT AUG 16 2008

AZZ001>003-036-CAZ519>527-NVZ016>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
441 AM PDT SAT AUG 16 2008 /441 AM MST SAT AUG 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS
ARE POSSIBLE TODAY AND THIS EVENING OVER MAINLY THE HIGHER TERRAIN
OF CLARK...MOHAVE AND SAN BERNARDINO COUNTIES. A FEW STORMS COULD
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY OVER MAINLY THE
HIGHER TERRAIN OF EASTERN CLARK...MOHAVE AND EASTER SAN
BERNARDINO COUNTIES. AN AREA OF LOW PRESSURE WILL USHER IN DRIER
AIR TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:40 PM MSTAreal Flood AdvisoryVEFMohave80 min
Aug 16, 10:54 PM MSTAreal Flood AdvisoryVEF81 min
Aug 16, 6:25 PM MSTSevere Thunderstorm WarningVEFLincoln50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.